Featured Research

from universities, journals, and other organizations

Heparin Can Cause Skin Lesions

Date:
September 30, 2009
Source:
Canadian Medical Association Journal
Summary:
Heparin, a commonly used anticoagulant, can cause skin lesions, reports a new study. Skin lesions caused by heparin may indicate the presence of a life-threatening decrease in the number of platelets, a condition called "heparin-induced thrombocytopenia" or, in most cases, a self-limiting, allergic skin reaction.

Heparin, a commonly used anticoagulant, can cause skin lesions, reports a study in CMAJ (Canadian Medical Association Journal). Skin lesions caused by heparin may indicate the presence of a life-threatening decrease in the number of platelets, a condition called "heparin-induced thrombocytopenia" or a, in most cases self-limiting, allergic skin reaction.

The study looked at 320 patients undergoing heparin injections over 12 months at The Hospital of The Johann Wolfgang Goethe University in Frankfurt, Germany. Twenty-four patients - 7.5% of the study group - exhibited heparin-induced skin lesions, considerably above the expected rate of 2%.

"During the study, we were surprised by the high number of patients with heparin-induced skin lesions," state Dr. Ralf Ludwig, University of Lubeck, and coauthors. For most patients, the diagnosis was made because of our study."

After clinical examination, they suggested "a delayed-type hypersensitivity response was the most common cause for all the observed lesions," which was confirmed by subsequent allergologic and histologic testing.

Significantly more women had hypersensitivity reactions. Pregnancy, obesity and long duration of current heparin treatment were associated with a delayed-type hypersensitivity reactions.

The authors write that physicians must be aware that skin lesions are a possibility with subcutaneous heparin therapy, and they raise awareness, that the underlying cause of the lesion should be determined.


Story Source:

The above story is based on materials provided by Canadian Medical Association Journal. Note: Materials may be edited for content and length.


Cite This Page:

Canadian Medical Association Journal. "Heparin Can Cause Skin Lesions." ScienceDaily. ScienceDaily, 30 September 2009. <www.sciencedaily.com/releases/2009/09/090928131013.htm>.
Canadian Medical Association Journal. (2009, September 30). Heparin Can Cause Skin Lesions. ScienceDaily. Retrieved September 3, 2014 from www.sciencedaily.com/releases/2009/09/090928131013.htm
Canadian Medical Association Journal. "Heparin Can Cause Skin Lesions." ScienceDaily. www.sciencedaily.com/releases/2009/09/090928131013.htm (accessed September 3, 2014).

Share This



More Health & Medicine News

Wednesday, September 3, 2014

Featured Research

from universities, journals, and other organizations


Featured Videos

from AP, Reuters, AFP, and other news services

Snack Attack: Study Says Action Movies Make You Snack More

Snack Attack: Study Says Action Movies Make You Snack More

Newsy (Sep. 2, 2014) You're more likely to gain weight while watching action flicks than you are watching other types of programming, says a new study published in JAMA. Video provided by Newsy
Powered by NewsLook.com
U.N. Says Ebola Travel Restrictions Will Cause Food Shortage

U.N. Says Ebola Travel Restrictions Will Cause Food Shortage

Newsy (Sep. 2, 2014) The U.N. says the problem is two-fold — quarantine zones and travel restrictions are limiting the movement of both people and food. Video provided by Newsy
Powered by NewsLook.com
Doctors Fear They're Losing Battle Against Ebola

Doctors Fear They're Losing Battle Against Ebola

AP (Sep. 2, 2014) As a third American missionary is confirmed to have contracted Ebola in Liberia, doctors on the ground in West Africa fear they're losing the battle against the outbreak. (Sept. 2) Video provided by AP
Powered by NewsLook.com
Tech Giants Bet on 3D Headsets for Gaming, Healthcare

Tech Giants Bet on 3D Headsets for Gaming, Healthcare

AFP (Sep. 2, 2014) When Facebook acquired the virtual reality hardware developer Oculus VR in March for $2 billion, CEO Mark Zuckerberg hailed the firm's technology as "a new communication platform." Duration: 02:24 Video provided by AFP
Powered by NewsLook.com

Search ScienceDaily

Number of stories in archives: 140,361

Find with keyword(s):
Enter a keyword or phrase to search ScienceDaily for related topics and research stories.

Save/Print:
Share:

Breaking News:
from the past week

In Other News

... from NewsDaily.com

Science News

Health News

Environment News

Technology News



Save/Print:
Share:

Free Subscriptions


Get the latest science news with ScienceDaily's free email newsletters, updated daily and weekly. Or view hourly updated newsfeeds in your RSS reader:

Get Social & Mobile


Keep up to date with the latest news from ScienceDaily via social networks and mobile apps:

Have Feedback?


Tell us what you think of ScienceDaily -- we welcome both positive and negative comments. Have any problems using the site? Questions?
Mobile: iPhone Android Web
Follow: Facebook Twitter Google+
Subscribe: RSS Feeds Email Newsletters
Latest Headlines Health & Medicine Mind & Brain Space & Time Matter & Energy Computers & Math Plants & Animals Earth & Climate Fossils & Ruins